Clinical features and correlates of gemcitabine-associated lung injury: Findings from the RADAR project

Steven M. Belknap*, Timothy M. Kuzel, Paul R. Yarnold, Nicholas Slimack, E. Allison Lyons, Dennis W. Raisch, Charles L. Bennett

*Corresponding author for this work

Research output: Contribution to journalArticle

45 Scopus citations

Abstract

BACKGROUND. Gemcitabine is a commonly used chemotherapeutic agent structurally and pharmacologically similar to cytarabine. Recently, instances of severe gemcitabine-associated lung injury have been reported. Herein, investigators affiliated with the Research on Adverse Drug Events and Reports (RADAR) pharmacovigilance program evaluated clinical characteristics of gemcitabine-associated severe acute lung injury from clinical trial reports, medical literature case reports, and spontaneous reports to the Food and Drug Administration (FDA) Adverse Event Reporting System (AERS). METHODS. Clinical data were obtained by reviewing adverse event case reports for gemcitabine-associated lung injury as reported in the medical literature and in the FDA AERS database. Upper limit estimates of ADE rate were derived from review of published clinical trials reporting gemcitabine-associated lung injury rates of 10% or higher. RESULTS. A total of 178 reports of gencitabine- associated lung injury were identified; in AERS, there were 55 cases from clinical trials and 92 spontaneous reports. A comprehensive search revealed 31 medical literature reports. Clinical features of gemcitabine-associated lung injury included dyspnea, fever, pulmonary infiltrate, and cough with recognition of toxicity occurring after a median duration of 48 (range, 1-529) days after initiation of gemcitabine. The taxanes, docetaxel and paclitaxel, were frequently reported as coadministered therapies. Eleven Phase II or Phase III clinical trials with 317 patients identified gemcitabine-associated lung injury rates of greater than 10%, with the highest rates (22% and 42%) being observed in Phase III clinical trials where Hodgkin disease patients were treated with a regimen that included gemcitabine and bleomycin. CONCLUSIONS. High rates of gemcitabine-associated severe lung injury were observed when gemcitabine was combined with other therapies known to also cause lung injury. Physicians should have a high index of suspicion for this toxicity and report the relevant clinical findings to the FDA's AERS.

Original languageEnglish (US)
Pages (from-to)2051-2057
Number of pages7
JournalCancer
Volume106
Issue number9
DOIs
StatePublished - May 1 2006

Keywords

  • Acute lung injury
  • Adverse drug event
  • Drug toxicity
  • Gemcitabine

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Clinical features and correlates of gemcitabine-associated lung injury: Findings from the RADAR project'. Together they form a unique fingerprint.

  • Cite this

    Belknap, S. M., Kuzel, T. M., Yarnold, P. R., Slimack, N., Lyons, E. A., Raisch, D. W., & Bennett, C. L. (2006). Clinical features and correlates of gemcitabine-associated lung injury: Findings from the RADAR project. Cancer, 106(9), 2051-2057. https://doi.org/10.1002/cncr.21808